NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, June 18, 2013
In February 2009, I had surgical reimplantation of my ureter (for the second time). The result of BNO IVP & MCU after surgery: everything normal. After DJ Stent was removed, I got a urinary tract infection (Pseudomonas Aeuroginosa). My doctor did not give any antibiotic, only busi urethra. My doctor suspected a stone in kidney was the cause of infection. The size of stone 5mm. He suggest ESWL the stone. The question: 1. Does ESWL have side effects to the kidney? 2. Can condoms cause urinary tract infection? My husband used a condom and after that I had difficulty of urinating and fever.
In response to your question regarding ESWL; ESWL is a well established technique for treating kidney stones. It is pretty well tolerated by patients and by the kidney with minimal side effects. Hematoma (bleeding) from the kidney is a potential side effect which is a uncommon occurrence in clinical practice. This risk would be increased in patients taking blood thinning medications or having coagulation disorders. There has been some literature about increased risk of hypertension and diabetes resulting from ESWL (long term side effects) but the data is still not definitive with few other subsequent studies showing no increased risk. In summary, ESWL is a well established and well tolerated modality for treating kidney stones. In responding to your second question, condom use by itself should not cause urinary tract infection, In fact, condom use can potentially prevent spread/transmission of infection.
I have attempted to answer your questions based on the information you have provided. I hope you find it useful. You should discuss this further with your urologist who will be able to suggest treatment options based on your actual clinical situation.
Krishnanath Gaitonde, MD
Assistant Professor of Clinical Urology
College of Medicine
University of Cincinnati